My 5 year old daughter was diagnosed with viral cardiomyopathy 7 years ago this month (she was currently 8 months into chemo treatment for lymphoma but heart bx confirmed it was viral induced and not caused by the Adriamycin). Within 6 months of the event she was down to only an ace inhibitor (Enalapril) and beta blocker (Coreg) and her EF has slowly but steadily improved over the years to finally reach between 53-56. In the last couple of years she was weaned off the Coreg and then weaned down to only 5mg of Enalpril a day. When we went for her check-up in January her EF had gone down to about 50-51 but cardiologist wasn't concerned as says the echo's aren't very accurate and there's a 5 pt +/-. But then we went last week for her 6 month f/u and it had gone down to 47 (although her first heart MRI done in June confirmed the Jan EF of 50-51 and no scarring). Anyway, cardiologist increased her Enalapril to 5mg twice a day and said we have to go back in 3-4 months for another echo and if EF goes down again then we have to add the Coreg and perhaps even a diuretic. Needless to say I'm freaked because she's asymptomatic and I see this as a major step backwards. Cardiologist didn't seem too concerned and said that sometimes the body gets used to the medication and they have to make adjustments. He also said he'd check her blood work (troponin levels, etc.) and if we needed further adjustments he'd call and so far no calls. Could it be because she's starting puberty (she's currently 12 years old) or is this an indication of worse things to come? Should I be asking the cardiologist other questions and/or making adjustments to her diet, etc.? Dr. said he wasn't going to limit her activities or anything because she has no symptoms or complaints but we live in FL and I freak out with the heat. Bottom line my question is how concerned should I be with the latest drop in her EF?? Thanks in advance for your help with this matter.
Patients who have had viral myocarditis can still have a predisposition to asymptomatic mild cardiac dysfunction over the years. It is reassuring that the cardiac MRI shows a low normal ejection fraction and no scarring in the myocardium. The MRI ejection fraction is more accurate than the echo shortening or ejection fractions, and in borderline cases, is a good thing to follow serially. I have seen similar situations myself in adolescents who had cardiac dysfunction as infants, even without an Adriamycin exposure. It is still unclear if that chemotherapy exposure does in fact have a role to play in your child's post-viral heart function. I would agree with your cardiologist that serial follow up and more aggressive medical therapy may be indicated to try to prevent further deterioration in cardiac function over the long term. Dietary adjustments should not be required unless your child consumes alot of salty food or is overweight. There would be no reason to limit aerobic activities. You can discuss doing an exercise stress test with your doctor: nuclear medicine imaging at rest and with exercise can show if there is any significant drop in the ejection fraction during exercise. Your child exercise tolerance and predisposition to the development of arrhythmias can be ascertained.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.